Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 34, NWS Lincoln, IL

May 2, 1998Edgar County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 2, 1998, 3:57 PM CDT for Edgar County, Illinois. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 2, 1998, 3:57 PM CDT (20:57 UTC)
Expired
May 2, 1998, 5:00 PM CDT
In force
63 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Edgar County, IL

What was reported inside it

TimeReportWhereRemark
May 2, 4:24 PM CDTHail 1.75Paris, IL
May 2, 4:30 PM CDTThunderstorm Wind 65Paris, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1998-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1998-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

599 
WUUS1 KSPI 022059 RRA
SVRSPI
ILC045-022200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
357 PM CDT SAT MAY 2 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  EDGAR COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 500 PM CDT

* AT 355 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  5 MILES EAST OF TUSCOLA...MOVING EAST AT 35 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  HUME
  CHRISMAN
  HORACE


THIS STORM WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 1:05 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 2, 1:05 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
105 PM CDT SAT MAY 2 1998

FIRST BAND OF SHRA/TSRA AHD OF MID LVL LOW/COLD POOL WILL BE APPCHG
PIA/SPI BY 19Z...AND INTO ERN IL BY ERLY THIS EVE. 17Z ADAP INDICATES
MORE INSTABILITY IN ERN IL...WHILE SFC OBS SHOW DEW PTS APPCHG 60.
XPCT THE STORMS TO INCRS IN INTENSITY AS THEY MOVE EAST OF BMI-DEC LINE
LATE THIS AFTN/THIS EVE. ADDITIONAL SHRA/TSRA XPCTD TO DEVELOP LATE
THIS AFTN IN ERN IA/NRN MO AS A RESULT OF APPCHG COLD CORE/STEEP LAPSE
RATES. THESE SHOULD DECRS BEFORE THEY REACH CENT IL...BUT LINGERING
SCTD SHRA NOT OUT OF THE QUESTION FOR ERLY TONIGHT. OVERNIGHT XPCT
MOSTLY CLOUDY COND WITH TEMPS ARND 50.

MAY SEE SOME BRIEF SUNSHINE SUNDAY MORNING...BUT THIS WILL FILL BACK IN
RAPIDLY AS THE COLD CORE UPR LOW MOVES TO OUR SOUTH AND EAST. SCTD
SHRA/TSRA XPCTD ONCE AGAIN IN THE AFTN/EVE HOURS INVOF UPR LOW AND
STEEP 700-500MB LAPSE RATES NEAR 7 DEG C/KM.

PIA   50/67  45
SPI   50/67  46
DEC   50/67  56
CMI   50/66  67
LWV   53/70  77

MILLER

In the hours before

Special weather statement, May 2, 11:10 AM CDT, 4 hours 47 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-031100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1110 AM CDT SAT MAY 2 1998

AN APPROACHING COLD FRONT WILL RESULT IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS IN CENTRAL ILLINOIS THIS AFTERNOON...SPREADING
INTO EASTERN ILLINOIS BY THIS EVENING.

SOME OF THUNDERSTORMS MAY BECOME SEVERE ALONG AND WEST OF A LINE FROM DANVILLE THROUGH MATTOON TO EFFINGHAM THIS AFTERNOON INTO THIS EVENING. AS A RESULT...SPOTTER ACTIVATION MAY BE NEEDED IN MUCH OF
CENTRAL AND EASTERN ILLINOIS.

MILLER
Special weather statement, May 2, 11:10 AM CDT, 4 hours 47 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-031100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1110 AM CDT SAT MAY 2 1998

AN APPROACHING COLD FRONT WILL RESULT IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS IN CENTRAL ILLINOIS THIS AFTERNOON...SPREADING
INTO EASTERN ILLINOIS BY THIS EVENING.

SOME OF THUNDERSTORMS MAY BECOME SEVERE ALONG AND WEST OF A LINE FROM DANVILLE THROUGH MATTOON TO EFFINGHAM THIS AFTERNOON INTO THIS EVENING. AS A RESULT...SPOTTER ACTIVATION MAY BE NEEDED IN MUCH OF
CENTRAL AND EASTERN ILLINOIS.

MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:13 PM CDTSevere Thunderstorm WarningILXChampaign, Piatt62 min
May 2, 3:16 PM CDTSevere Thunderstorm WarningILXEffingham59 min
May 2, 3:44 PM CDTSevere Thunderstorm WarningILXDouglas46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.